Ecstasy Overdose: Signs, Symptoms & Treatment for MDMA Overdose
Ecstasy is a synthetic psychoactive drug that can alter mood and heighten sensory perception.1 It is often taken in clubs or rave settings for its euphoric effects. Though its addiction liability may not be as pronounced as some other drugs of abuse (such as heroin or cocaine), the drug is associated with the potential for increasingly problematic patterns of use and dependence development.1
The 2019 National Survey on Drug Use and Health (NSDUH) includes ecstasy in its hallucinogen category—a grouping of substances that had an estimated 6 million people, ages 12 or older, as past year users. Roughly 744,000 of these people used ecstasy for the first time that year.2 Ecstasy use is associated with certain types of drug toxicity and several adverse health issues; these risks can increase when the drug is used in combination with alcohol or other drugs.3 If you or someone you know has overdosed on ecstasy, it’s important to know the signs and symptoms and seek treatment right away.
American Addiction Centers offers professional addiction treatment for various types of substance use disorders. Our treatment centers expand across the country and provide multiple levels of care. Learn more by calling
What Is Ecstasy?
“Ecstasy” is an illicitly manufactured drug whose primary psychoactive component name is a substance called MDMA (3,4-methylenedioxymethamphetamine). Though this street drug purity is notoriously variable, ecstasy is sometimes marketed as relatively pure MDMA with the name “molly.”1 MDMA is what’s known as a substituted amphetamine compound; it is a somewhat unusual substance in that is has chemical and pharmacological similarities to both stimulants and hallucinogens.4 It is usually taken in pill form, although it’s sometimes sold as a powder. “Pure MDMA” is rarely found on the street, and what is sold is often laced with other drugs.5 Therefore, it can sometimes be difficult to know what exactly you’re consuming if you decide to ingest molly. The effects of MDMA typically last anywhere from 3 to 6 hours.4
Effects produced by MDMA include increased energy, feelings of euphoria, enhanced mood, increased sensitivity to touch, and distorted perceptions of time.1,4 Ecstasy’s effects are thought to result from alterations in activity primarily within three key neurotransmitter systems:1,3
- Serotonin. This brain chemical is involved with neural processes that influence things like sensory perception, mood, sleep, and certain types of movement. It may also be involved in triggering hormones that impact sexual arousal. The MDMA-related increase in serotonin activity is what may result in the elevated mood, emotional closeness, and heightened empathy experienced by those using ecstasy.
- Dopamine. This brain chemical is associated with increased energy and activating the reward system, which can lead to the pleasurable reinforcement of continued use of the drug.
- Norepinephrine. This brain chemical increases heart rate and blood pressure, and may play a hand in some of the heightened physiological responses to ecstasy use.
Risk Factors of Overdose
The risk factors for MDMA overdose and/or toxicity include:1
- Taking several doses at once (sometimes called “stacking”) or in sequence over a short time.6
- Mixing MDMA with alcohol or other drugs (including some prescription drugs that have serotonergic activity).
- Engaging in vigorous physical activity or using MDMA in a hot environment.
Treatment for a Substance Use Disorder
If you or someone you love are experiencing substance use issues related to the use of ecstasy or any other drug, it’s important to seek treatment. Treatment approaches like individual and group psychotherapy, cognitive-behavioral therapy, and focusing on developing relapse prevention skills help treat substance use disorders.1 Treatment may also be appropriate if you require more support.
An ecstasy overdose is a serious issue that can lead to significant health problems. The signs of ecstasy overdose may be somewhat vague or non-specific, which can make it difficult to identify when someone has overdosed on MDMA. If you think your loved one might have taken too much MDMA, be proactive and get help immediately by seeking medical attention or calling 911 for emergency help.